Thunderstorm Wind, Yuma
- When
- May 15, 4:15 PM MST
- Where
- Yuma County, Wray
- Measured
- 58 kt (67 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.083, -102.233
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:20 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT WED MAY 15 2002 AT 20Z...COOL FRONT STRETCHES FROM MINNESOTA INTO EXTREME SW NEBRASKA...THEN BACK INTO NORTHERN COLORADO. MEANWHILE...WEAK AFC LOW PRESSURE CONTINUES ACROSS SE COLORADO. THE RESULTANT WIND FIELD ACROSS CWA IS A BIT CHAOTIC BETWEEN THESE TWO FEATURES...BUT SHOULD TREND TOWARD A SLOWLY STRENGTHENING NORTHEAST FLOW THIS EVENING AND OVERNIGHT. STEEP 700-500 LAPSE RATES HAVE BECOME ESTABLISHED FROM COLORADO ACROSS MUCH OF WESTERN KANSAS...AND COMBINATION OF WEAK SHORT WAVE PUSHING ACROSS COLORADO AND AFTERNOON HEATING WILL CONTINUE TO GENERATE CONVECTION THROUGH THIS EVENING. ACTIVITY PUSHING EAST OFF MOUNTAINS INTO OUR WESTERN CWA IS DEVELOPING IN AN INVERTED VEE TYPE OF ATMOSPHERE...AND MARGINAL HAIL WITH STRONG DOWNBURSTS ARE ANTICIPATED FROM SOME OF THE BETTER DEVELOPED STORMS. FURTHER SOUTH NEAR THE SFC LOW AND IN SOMEWHAT BETTER LOW LEVEL MOISTURE...STORMS SHOULD HAVE A BETTER CHANCE FOR PRODUCING LARGER HAIL AND LOCALLY DECENT RAINFALL ALONG WITH STRONG WINDS. MESOETA DEVELOPS A LARGE AREA OF NOCTURNAL CONVECTION THIS EVENING...WHICH IS EXPECTED TO CLIP THE SE PART OF OUR CWA AS LOW LEVEL JET DEVELOPS. THIS PRECIP AREA WILL THEN PROGRESS INTO CENTRAL KANSAS OVERNIGHT. WILL GO WITH BEST POPS IN THE SE AND LOWER POPS IN THE NORTH FOR TONIGHT. WILL KEEP A SLIGHT CHANCE OF LIGHT RAIN OR SHOWERS FOR THURSDAY...WITH BETTER CHANCES AGAIN THURSDAY NIGHT IN STRONG UPSLOPE AND BETTER JET DYNAMIC FORCING. WILL KEEP SOME LOW POPS IN FOR FRIDAY MORNING FOR LIGHT RAIN OR DRIZZLE IN UPSLOPE FLOW BEFORE BULK OF SFC HIGH SETTLES IN LATER IN THE DAY. MESOETA CARRIES A DEEP LAYER OF HIGH RH FOR FRIDAY MORNING SO THINK CLOUDS AND DRIZZLE WILL BE A GOOD BET...ESP IN THE WEST. MODELS INDICATE THAT SAT-SUN-MON SHOULD BE MORE SETTLED OF THE FORECAST PERIOD WITH SHARP SLOW MOVING RIDGE ALOFT HOLDING JUST WEST. BY MONDAY NIGHT...AND CONTINUING THRU EXTENDED PERIOD...FEEL THE COMBINATION OF LOW LEVEL SOUTHEAST FLOW AND APPROACHING SLOW MOVING TROUGH WILL SET UP A PERIOD OF SHOWER/TSTM CHANCES FOR THE AREA. SOME CONCERN THAT UPPER TROUGH WILL SIT IN THE WEST FOR AWHILE WITH THE RIDGE LINE HOLDING TO OUR WEST...WHICH WOULD DELAY ONSET OF PRECIP CHANCES...BUT FOR NOW WILL GO WITH MRF TIMING...WHICH IS JUST A TAD FASTER THAN EUROPEAN. .GLD...NONE. 19/DLF
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT WED MAY 15 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS THE ENTIRE AREA. HOWEVER...THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY...DURING THE EVENING HOURS. SURFACE LOW PRESSURE WILL TRACK SLOWLY EASTWARD ACROSS SOUTHWEST KANSAS DURING THE EVENING HOURS. DURING THE EVENING...A WARM FRONT WILL EXTEND NORTHEAST FROM THE SURFACE LOW ROUGHLY FROM GARDEN CITY KANSAS TO GRAND ISLAND NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT...AS LOW LEVEL CONVERGENCE MAXIMIZES. SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS EVENING...SOUTH OF A LINE FROM SHARON SPRINGS TO HILL CITY...DUE TO ADEQUATE INSTABILITY...WIND SHEAR AND LOW LEVEL CONVERGENCE. LARGE HAIL AND DAMAGING WINDS WILL BE THE THREATS FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP. NORTH OF THE LINE FROM SHARON SPRINGS TO HILL CITY...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH. A FEW THUNDERSTORMS IN THIS AREA COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. && RUBIN
The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291663.